North Dakota, 2018Tornadoes and Hail in North Dakota, May 31, 2018
May 31, 2018 · NWS BIS · 20 events in 7 counties and zones
Discrete storms developed initially ahead of a strong shortwave in moderate instability and shear. The initial storms produced large hail and several funnel clouds along with three short-lived tornadoes, one in Morton County, one in Stark, and one in Dunn County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $45,000
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Discrete storms developed initially ahead of a strong shortwave in moderate instability and shear. The initial storms produced large hail and several funnel clouds along with three short-lived tornadoes, one in Morton County, one in Stark, and one in Dunn County. There was no damage with the three tornadoes and so they were all rated EF0. Additional storm growth then occurred, forming into a small mesoscale convective system with large hail and strong wind gusts as the main threats. The largest hail was half-dollar size, and fell in both Hettinger and Dunn Counties. The strongest wind gusts of 75 mph occurred in Morton and Rolette counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 31, 10:47 AM MST, 1 hour 56 minutes earlier.
Area forecast discussion, May 31, 10:47 AM MST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1247 PM CDT Thu May 31 2018
.UPDATE...
Issued at 1229 PM CDT Thu May 31 2018
Made a few adjustments for pops based on latest radar, otherwise
no changes to the going forecast. CAMS are still pointing to
convective initiation around 19-21 UTC along the Montana border.
Will be launching a special 20Z sounding this afternoon.
UPDATE Issued at 1033 AM CDT Thu May 31 2018
Have cancelled the dense fog advisory. Latest satellite shows fog
quickly diminishing across the area. Made some minor updates to
pops based on latest radar and consensus of short range model
forecast reflectivity.
UPDATE Issued at 853 AM CDT Thu May 31 2018
Dropped a couple counties along the fringes of the dense fog
advisory, but extended the majority of the advisory area through
11 AM. Can cancel early if visibilities start to improve early.
Otherwise no significant changes to the going forecast.
UPDATE Issued at 633 AM CDT Thu May 31 2018
Little change with this update other than for observed trends
through 11 UTC. Overall thinking regarding the convective scenario
for this afternoon and evening remains unchanged.
UPDATE Issued at 406 AM CDT Thu May 31 2018
Quick update to expand the Dense Fog Advisory across central North
Dakota.
&&
.SHORT TERM...(Today and tonight)
Issued at 406 AM CDT Thu May 31 2018
Dense fog this morning, and severe convective potential this
afternoon into tonight highlight the short term forecast.
Per webcam, GOESEast Nighttime Microphysics RGB, and surface
observations through 0830 UTC, issued a Dense Fog Advisory from
the Turtle Mountains into portions of south central North Dakota
through 14 UTC. An expansion of the Advisory is likely per CAM
visibility forecast trends through early this morning. Will
continue to monitor observations. Scattered thunderstorms are
expected to continue across northwest North Dakota this morning
with the low level baroclinic zone.
SPC has expanded the slight risk to include most of western and
north central North Dakota, with a marginal risk across most of
the remainder of western and central North Dakota for today. The
most likely scenario is for potential initiation, perhaps as early
as 19-20 UTC, along a stalling cold front from near Beach through
Watford City, and New Town as low level convergence increases.
The CAMs through the 06 UTC HRRR favor this initiation scenario.
In particular, the 00 UTC HREF updraft helicity signal is
strongest across these areas, with a 50-60 percent neighborhood
probability of updraft helicity of greater than 150 m2/s2. Strong
deep layer shear increasing to 40-45 kts with deep veering
profiles are most perpendicular to the surface boundary across
the southwest, and have a more parallel component closer to
Watford City and New Town. Thus, the longevity of discrete
supercells would be greatest across the southwest, with a possible
quicker upscale transition to a clustered to linear mode further
north. One or two line segments are certainly possible by early to
mid evening across central North Dakota supported by a strong low
and mid level jet.
Regarding threats, given the shear and instability balance, large
hail to two inches in diameter would seem to be an average high-
end ceiling for hail. Damaging winds in excess of 70 mph are
possible, although this is a bit more uncertain. Regarding the
tornado threat, the area of most concern would be near the Watford
City and New Town areas where LCLs are lower, with enhanced low
level helicity via easterly surface winds. Further southwest,
while a strong wind field supports strong low level
shear/helicity, LCLs are higher as dewpoints may mix out into the
lower to mid 50s with high temperatures in the mid to upper 80s.
While precipitable water values near 1.50-1.75 inches, expected
storm motions should limit the flash flood threat outside of urban
areas.
A special 19 or 20 UTC sounding will be launched today at
NWS Bismarck.
Additional thunderstorms may move across western and central North
Dakota tonight from Montana, again aided by the strong low and
mid level jet, steep mid level lapse rates, and moisture
transport.
.LONG TERM...(Friday through Wednesday)
Issued at 343 AM CDT Thu May 31 2018
Severe convective potential on Friday highlights the extended
forecast.
The consistent signal continues for a potential significant severe
weather event, especially across central North Dakota, on Friday.
SPC has upgraded portions of the south central to an Enhanced Risk
in their Day 2 Outlook. A surface low across southwest North
Dakota Friday morning with a stationary front along I-94 will
lift northeast through the day, with a cold front arriving between
US Highway 83 and 85 by mid to late afternoon, with a warm front
from north central through southeast North Dakota. Forcing is
expected to be strong, especially with the arrival of the
significant mid level wave by Friday evening.
However, some sources of uncertainty do remain. First, potential
elevated convection through Friday morning across the north
central may limit how much instability will build and the eventual
severe weather risk for these areas. Second is how quickly
convection will remain discrete ahead of the cold front versus
grow upscale, as the orientation of the strong deep layer shear
vectors may bisect the cold front at a 30-45 degree angle. That
said, with MLCAPE around 2000-2500 j/kg, and the strength of deep
layer shear, all hazards are possible. Certainly very large hail
to tennis balls or larger are possible with any discrete
supercell. However, the hail threat could rather quickly
transition to a more predominant wind threat with gusts over 70
mph possible with a squall line/QLCS development. The tornadic
threat certainly exists with the possible narrow discrete mode
window, however, the QLCS tornado threat will have to be
monitored. Storm motion is expected to limit the flash flood
threat to those prone urban areas (low lying underpasses etc.).
A dry, but, windy post-cold front Saturday is expected with
possible northwest wind gusts of 30-35kts.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1229 PM CDT Thu May 31 2018
Thunderstorms and low VFR/possibly MVFR ceilings are the aviation
hazard for the 18Z TAF period. Thunderstorms in the west will
continue developing through the afternoon and push eastward through
the evening hours. Some storms in the west and in north central
areas may become severe with damaging winds and large hail. A few
tornadoes may be possible. Areas with thunderstorms should expect
gusty and erratic winds, along with low VFR/MVFR ceilings.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE...TWH
SHORT TERM...PA
LONG TERM...PA
AVIATION...TWH
Hazardous weather outlook, May 31, 10:35 AM MST, 2 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1235 PM CDT Thu May 31 2018
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-011745-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
1235 PM CDT Thu May 31 2018 /1135 AM MDT Thu May 31 2018/
This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.
.DAY ONE...This Afternoon and Tonight
severe thunderstorms are expected to develop across western North
Dakota this afternoon, potentially between 1 and 3 PM MDT, from
Bowman through Watford City, Killdeer, and New Town. These storms
may form into one or two lines as they enter central North Dakota
this evening. The primary threats are large hail to around two
inches in diameter, damaging wind gusts in excess of 70 mph,
possibly a few tornadoes, and dangerous lightning. The greatest
threat is this afternoon across western North Dakota.
Additional thunderstorms, possibly strong to severe, may move
across western and central North Dakota late tonight from Montana.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
For Friday, a potentially significant severe weather event is
forecast, especially across central North Dakota. Severe thunderstorms
may develop between US Highway 83 and 85 by early Friday
afternoon, and quickly form into a squall line as they progress
east through the remainder of the afternoon and into the evening.
Threats are still a bit uncertain, and depend on how fast
individual storms form into a line. However, there is the
potential for very large hail in the afternoon. The threat may
quickly change to predominately wind with a squall line with
potential gusts over 70 mph. A few tornadoes are also possible.
.SPOTTER INFORMATION STATEMENT...
Spotters activation is likely today through Friday across most of
western and central North Dakota.
TWH
In the hours before
Special weather statement, May 31, 12:08 PM MST, 35 minutes before
Special Weather Statement
National Weather Service Bismarck ND
108 PM MDT THU MAY 31 2018
NDZ018-033-311945-
Stark ND-Dunn ND-
108 PM MDT THU MAY 31 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN DUNN AND
NORTH CENTRAL STARK COUNTIES UNTIL 145 PM MDT...
At 107 PM MDT, strong thunderstorms were located along a line
extending from near Manning to 5 miles northwest of Gladstone.
Movement was northeast at 30 mph.
Penny size hail and wind gusts to 50 mph will be possible with these
storms.
Locations impacted include...
Halliday, Dunn Center, Manning, Marshall and Hirschville.
Very heavy rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4754 10230 4703 10217 4688 10272 4725 10278
TIME...MOT...LOC 1907Z 232DEG 26KT 4722 10270 4692 10265
HAMILTON
Event by event
10 hail, 6 thunderstorm wind, 3 tornado, 1 funnel cloud. Local standard time, as filed.
Tornado, Dunn
- When
- May 31, 12:43 PM MST to 12:46 PM MST
- Where
- Dunn County, 5.04 mi SSE of Emerson to 5.15 mi SSE of Emerson
- Rating
- EF0
- Path length
- 0.32 mi
- Path width
- 50 yd
- Reported by
- Trained Spotter
- Coordinates
- 47.110, -102.620
The tornado occurred over rural locations northwest of Hirschville. No damage occurred, therefore the tornado was rated EF0.
Hail, Dunn
- When
- May 31, 1:00 PM MST to 1:03 PM MST
- Where
- Dunn County, 0.69 mi N of Marshall
- Measured
- 1.25 in hail
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 47.140, -102.330
Windows were broken by the hail.
Thunderstorm Wind, Dunn
- When
- May 31, 1:00 PM MST to 1:03 PM MST
- Where
- Dunn County, 3.63 mi NW of Marshall
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 47.170, -102.380
A COOP Observer estimated a thunderstorm wind gust of 60 mph.
Hail, Stark
- When
- May 31, 1:30 PM MST to 1:33 PM MST
- Where
- Stark County, 1.42 mi W of Dickinson
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.880, -102.810
Hail, Stark
- When
- May 31, 2:15 PM MST to 2:18 PM MST
- Where
- Stark County, 2.8 mi N of Dickinson
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.920, -102.790
Thunderstorm Wind, Rolette
- When
- May 31, 4:13 PM CST to 4:17 PM CST
- Where
- Rolette County, 5.03 mi SW of Belcourt
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 48.774, -99.801
One semi-trailer was blown over and a spruce tree was uprooted. Some tin from a pole barn style building also blew off.
Tornado, Stark
- When
- May 31, 3:19 PM MST to 3:24 PM MST
- Where
- Stark County, 4.69 mi S of Richardton to 4.83 mi S of Richardton
- Rating
- EF0
- Path length
- 0.42 mi
- Path width
- 50 yd
- Reported by
- Storm Chaser
- Coordinates
- 46.812, -102.324
The tornado occurred over rural locations south of Richardton. No damage occurred, therefore the tornado was rated EF0.
Hail, Hettinger
- When
- May 31, 3:20 PM MST to 3:30 PM MST
- Where
- Hettinger County, 1.18 mi NW of New England
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 46.540, -102.870
Thunderstorm Wind, Hettinger
- When
- May 31, 3:30 PM MST to 3:35 PM MST
- Where
- Hettinger County, 15.9 mi N of Mott
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 46.610, -102.330
A wind break was torn down and a roof was damaged.
Thunderstorm Wind, Stark
- When
- May 31, 4:06 PM MST to 4:10 PM MST
- Where
- Stark County, 0.47 mi W of Lefor
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 46.680, -102.560
Law enforcement estimated a thunderstorm wind gust of 60 mph.
Thunderstorm Wind, Morton
- When
- May 31, 5:15 PM CST to 5:19 PM CST
- Where
- Morton County, Glen Ullin
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 46.820, -101.830
Tornado, Morton
- When
- May 31, 5:15 PM CST to 5:17 PM CST
- Where
- Morton County, 8 mi N of Glen Ullin to 7.99 mi N of Glen Ullin
- Rating
- EF0
- Path length
- 0.25 mi
- Path width
- 50 yd
- Reported by
- Storm Chaser
- Coordinates
- 46.936, -101.830
The tornado occurred over rural locations north of Glen Ullin. No damage occurred, therefore the tornado was rated EF0.
Hail, Grant
- When
- May 31, 6:15 PM MST to 6:18 PM MST
- Where
- Grant County, 0.48 mi E of Carson
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 46.420, -101.560
Funnel Cloud, Grant
- When
- May 31, 6:19 PM MST to 6:22 PM MST
- Where
- Grant County, 3.33 mi E of Carson
- Reported by
- Law Enforcement
- Coordinates
- 46.420, -101.500
A deputy sheriff located in Carson observed the funnel cloud and estimated it to be about three miles east of Carson.
Hail, Hettinger
- When
- May 31, 6:29 PM MST to 6:32 PM MST
- Where
- Hettinger County, 0.84 mi SW of Mott
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 46.370, -102.330
Hail, Hettinger
- When
- May 31, 6:31 PM MST to 6:34 PM MST
- Where
- Hettinger County, 0.48 mi W of Mott
- Measured
- 1.25 in hail
- Reported by
- Law Enforcement
- Coordinates
- 46.380, -102.330
Hail, Hettinger
- When
- May 31, 6:35 PM MST to 6:40 PM MST
- Where
- Hettinger County, 0.84 mi SW of Mott
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.370, -102.330
Thunderstorm Wind, Morton
- When
- May 31, 7:36 PM CST to 7:39 PM CST
- Where
- Morton County, 0.69 mi N of Flasher
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 46.460, -101.230
The public estimated a thunderstorm wind gust of 60 mph.
Hail, Grant
- When
- May 31, 7:09 PM MST to 7:12 PM MST
- Where
- Grant County, New Leipzig
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.370, -101.950
Hail, Sioux
- When
- May 31, 9:20 PM MST to 9:23 PM MST
- Where
- Sioux County, 1.68 mi NE of Selfridge
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.050, -100.910
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, May 31, 20181 death · 1 event
- Flash Flooding and Flooding in Kentucky, May 31, 2018$301,000 · 56 kt wind · 90 events
- Tornadoes and Flood in Illinois, May 31, 2018$217,000 · EF1 · 21 events
- Damaging Winds in Illinois, May 31, 20181 injured · $516,000 · 61 kt wind · 14 events
- Damaging Winds in Indiana, May 31, 2018$334,000 · 55 kt wind · 27 events
- Damaging Winds in Indiana, May 31, 2018$118,000 · 56 kt wind · 37 events
- Tornado and Hail in Missouri, May 31, 2018$71,000 · EF1 · 13 events
- Hail and Damaging Winds in Illinois, May 31, 2018$236,000 · 61 kt wind · 10 events
- Damaging Winds in Ohio, May 31, 2018$56,000 · 54 kt wind · 28 events
- Damaging Winds in Indiana, May 31, 2018$96,000 · 56 kt wind · 5 events
- Flash Flooding and Hail in Georgia, May 31, 2018$64,000 · 1 in hail · 11 events
- Hail and Damaging Winds in Tennessee, May 31, 20181 injured · $28,000 · 1.5 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754756, 754394, 754753, 754395, 754396, 754772, 754419, 754397, 754399, 754400, 754401, 754765, 754403, 754404, 754405, 754406, 754407, 754408, 754754, 754409.